Coherent wave attenuation by a random distribution of particles
Article first published online: 7 DEC 2012
Copyright 1982 by the American Geophysical Union.
Volume 17, Issue 5, pages 946–952, September-October 1982
How to Cite
1982), Coherent wave attenuation by a random distribution of particles, Radio Sci., 17(5), 946–952, doi:10.1029/RS017i005p00946., , and (
- Issue published online: 7 DEC 2012
- Article first published online: 7 DEC 2012
- Manuscript Accepted: 15 MAR 1982
- Manuscript Received: 20 NOV 1981
Coherent electromagnetic wave propagation in an infinite medium composed of a random distribution of identical, finite scatterers is studied. A self-consistent multiple scattering theory using the T matrix of a single scatterer and a suitable averaging technique is employed. The statistical nature of the position of scatterers is accounted for by ensemble averaging. This results in a hierarchy of equations relating the different orders of correlations between the scatterers. Lax's quasi-crystalline approximation is used to truncate the hierachy enabling passage to a homogeneous continuum whose bulk propagation characteristics such as phase velocity and coherent wave attenuation can then be studied. Three models for the pair correlation function are considered. The Matern model and the well-stirred approximation are good only for sparse concentrations, while the Percus-Yevick approximation is good for a wider range of concentration. The results obtained using these models are compared with the available experimental results for dielectric scatterers embedded in a host dielectric medium. Practical applications of this study include artificial dielectric (composites) and electromagnetic wave propagation through hydrometeors, dust, vegetation, etc.